The Naloxone Kit


In Healthy U, one of our focuses is to provide students with various harm-reduction techniques to help better themselves and guide themselves as needed. Our goal is always to minimize risk and to let students feel empowered by the choices that they make. Drug use and addiction is a complicated subject, and as someone who has never directly felt the impact of addiction in their lives, I am not claiming to be a professional, or to know all the answers. In this post, I want to discuss the purpose of a naloxone kit and some resources to help one get through an addiction as needed.


To start off, I would like to state that naloxone kits are used specifically for opioids, they do not have an effect on any other type of drugs. Opioids are a type of medication that are prescribed for pain. They can be legally prescribed or obtained illegally. Some common names for the illegal opioids are fentanyl, fent, down, heroin, H, shady eighties, green beans, beans, pants. Even if you’re not using opioids, it may be a good idea to still have a kit as other drugs are sometimes cut with them, you never know when you’ll need to use it.



What’s in a Naloxone Kit?


Naloxone is an antidote to opioid poisoning/overdose. Naloxone is given to a person who has overdosed, so it is important to recognize the signs of an opioid overdose.




Common signs of an opioid overdose are:

  • Slow, weak or no breathing

  • Blue lips or nails

  • Dizziness and confusion

  • Can’t be woken up

  • Choking, gurgling or snoring sounds

  • Drowsiness or difficulty staying awake

As soon as you spot an individual exhibiting any of these symptoms, call for medical assistance as soon as possible. Please note that the “Good Samaritan Law” can help protect you from simple possession of controlled substances. Please see this site for more information. After calling for help, give the individual naloxone (there are instructions in the naloxone kit). Please note that after naloxone has been administered, the person who overdosed must go to the hospital as they could still overdose if there are still drugs in their system. Perform rescue breathing and/or chest compressions. If the individual begins to breathe on their own, put them in the recovery position as seen below:




Where can I get a Naloxone kit?

Naloxone kits are available for free from Street Connections, and they are also available for purchase at pharmacies. When you pick up a naloxone kit, a 20-minute training session will be given to you. If you would like more information, please see this video.


To conclude, I wanted to provide some resources to help dealing with an addiction and or overall mental health. The Student Counselling Center support for those wanting to stop or reduce the harms associated with using drugs. The Student Counselling Center also has an AFM Counsellor or site that can help support students. Appointments can be made with them by booking an appointment through the reception desk. Britt Harvey, a Health and Wellness Educator at the University is also available to offer support to students struggling with addiction. Her email is britt.harvey@umanitoba.ca. Street Connections offer safer drug, and sex supplies, and naloxone as well as nursing services and counselling as needed. Lastly, as always, do your best to keep yourself and those around you safe. Please see this package for more information.